Alert archive / Louisiana / Flash Flood Watches in 2021

Flash Flood Watch 12, NWS New Orleans, LA

August 27, 20215 parishes in Louisiana

NWS New Orleans, LA issued this flash flood watch at Aug 27, 2021, 10:17 AM CDT for 5 parishes in Louisiana. It took effect at Aug 27, 2021, 1:00 PM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Aug 27, 2021, 10:17 AM CDT (15:17 UTC)
In effect from
Aug 27, 2021, 1:00 PM CDT
Expired
Aug 27, 2021, 10:00 PM CDT
In force
9 hr
Issued by
NWS New Orleans, LA
Flood severity
None

Counties Orleans Parish, LA, Saint Bernard Parish, LA, Saint James Parish, LA, Saint John the Baptist Parish, LA, Saint Tammany Parish, LA

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 3.3 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2021-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 311 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2021-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -57 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
311 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
965 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-57 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

734 
WGUS64 KLIX 271517
FFALIX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service New Orleans LA
1017 AM CDT Fri Aug 27 2021

LAZ049-050-057>061-063>070-072-075>078-MSZ080-081-272330-
/O.NEW.KLIX.FF.A.0012.210827T1800Z-210828T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ascension-Livingston-St. James-St. John The Baptist-Upper Lafourche-
St. Charles-Upper Jefferson-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Southern Tangipahoa-Northwest
St. Tammany-Southeast St. Tammany-Western Orleans-Eastern Orleans-
Hancock-Harrison-
Including the cities of Cocodrie, Donaldsonville, Gulfport, Lutcher, 
Convent, Gonzales, Robert, Venice, Chalmette, Empire, Larose, 
Galliano, Buras, Golden Meadow, Cut Off, Belle Chasse, Destrehan, 
East New Orleans, Gramercy, Bayou Cane, Hammond, Metairie, Watson, 
Houma, Waveland, Reserve, Boothville, Lacombe, Leeville, Kenner, 
Chauvin, Diamondhead, Ponchatoula, Raceland, Slidell, Norco, Walker, 
Laplace, Thibodaux, Port Sulphur, Yscloskey, Myrtle Grove, Bay St. 
Louis, Pointe A La Hache, Mandeville, Prairieville, Denham Springs, 
Covington, New Orleans, Montegut, Violet, and Dulac
1017 AM CDT Fri Aug 27 2021

...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM CDT THIS EVENING...

The National Weather Service in New Orleans has issued a

* Flash Flood Watch for portions of southeast Louisiana and 
  Mississippi, including the following areas and parishes, in 
  southeast Louisiana, Ascension, Eastern Orleans, Livingston, Lower 
  Jefferson, Lower Lafourche, Lower Plaquemines, Lower St. Bernard, 
  Lower Terrebonne, Northwest St. Tammany, Southeast St. Tammany, 
  Southern Tangipahoa, St. Charles, St. James, St. John The Baptist, 
  Upper Jefferson, Upper Lafourche, Upper Plaquemines, Upper St. 
  Bernard, Upper Terrebonne and Western Orleans. In Mississippi, 
  Hancock and Harrison.

* Until 10 PM CDT this evening.

* Showers and thunderstorms through this evening will contain 
  torrential downpours. While most locations will receive 1 to 2 
  inches of rain, isolated higher amounts to 6 inches may fall in 
  just an hour or two. This could lead to flash flooding.

* High rainfall rates could overwhelm drainage capacity leading to 
  ponding of water in low lying, urban, and other poor drainage 
  areas. Flash flooding could occur in areas where the heaviest rain 
  falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

JRK
2 follow-up statements
966 
WGUS64 KLIX 272036
FFALIX

Flood Watch
National Weather Service New Orleans LA
336 PM CDT Fri Aug 27 2021

LAZ049-050-057>061-063>070-072-075>078-MSZ080-081-280300-
/O.CON.KLIX.FF.A.0012.000000T0000Z-210828T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ascension-Livingston-St. James-St. John The Baptist-Upper Lafourche-
St. Charles-Upper Jefferson-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Southern Tangipahoa-Northwest
St. Tammany-Southeast St. Tammany-Western Orleans-Eastern Orleans-
Hancock-Harrison-
Including the cities of Cocodrie, Donaldsonville, Gulfport, Lutcher, 
Convent, Gonzales, Robert, Venice, Chalmette, Empire, Larose, 
Galliano, Buras, Golden Meadow, Cut Off, Belle Chasse, Destrehan, 
East New Orleans, Gramercy, Bayou Cane, Hammond, Metairie, Watson, 
Houma, Waveland, Reserve, Boothville, Lacombe, Leeville, Kenner, 
Chauvin, Diamondhead, Ponchatoula, Raceland, Slidell, Norco, Walker, 
Laplace, Thibodaux, Port Sulphur, Yscloskey, Myrtle Grove, Bay St. 
Louis, Pointe A La Hache, Mandeville, Prairieville, Denham Springs, 
Covington, New Orleans, Montegut, Violet, and Dulac
336 PM CDT Fri Aug 27 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 10 PM CDT THIS 
EVENING...

The Flash Flood Watch continues for

* Portions of southeast Louisiana and Mississippi, including the 
  following areas and parishes, in southeast Louisiana, Ascension, 
  Eastern Orleans, Livingston, Lower Jefferson, Lower Lafourche, 
  Lower Plaquemines, Lower St. Bernard, Lower Terrebonne, Northwest 
  St. Tammany, Southeast St. Tammany, Southern Tangipahoa, St. 
  Charles, St. James, St. John The Baptist, Upper Jefferson, Upper 
  Lafourche, Upper Plaquemines, Upper St. Bernard, Upper Terrebonne 
  and Western Orleans. In Mississippi, Hancock and Harrison.

* Until 10 PM CDT this evening.

* Showers and thunderstorms will continue to produce heavy downpours 
  through this evening. While most locations will receive 1 to 2 
  inches of rain, isolated higher amounts up to 6 inches will fall 
  in just an hour or two. This will lead to localized flash flooding.

* High rainfall rates could overwhelm drainages, leading to flooding 
  in low-lying, urban, and other poor drainage areas. Flash flooding 
  could occur in areas where the heaviest rain falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

JRK
710 
WGUS64 KLIX 280252
FFALIX

Flood Watch
National Weather Service New Orleans LA
952 PM CDT Fri Aug 27 2021

LAZ049-050-057>061-063>070-072-075>078-MSZ080-081-280400-
/O.EXP.KLIX.FF.A.0012.000000T0000Z-210828T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ascension-Livingston-St. James-St. John The Baptist-Upper Lafourche-
St. Charles-Upper Jefferson-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Southern Tangipahoa-Northwest
St. Tammany-Southeast St. Tammany-Western Orleans-Eastern Orleans-
Hancock-Harrison-
Including the cities of Cocodrie, Donaldsonville, Gulfport, Lutcher, 
Convent, Gonzales, Robert, Venice, Chalmette, Empire, Larose, 
Galliano, Buras, Golden Meadow, Cut Off, Belle Chasse, Destrehan, 
East New Orleans, Gramercy, Bayou Cane, Hammond, Metairie, Watson, 
Houma, Waveland, Reserve, Boothville, Lacombe, Leeville, Kenner, 
Chauvin, Diamondhead, Ponchatoula, Raceland, Slidell, Norco, Walker, 
Laplace, Thibodaux, Port Sulphur, Yscloskey, Myrtle Grove, Bay St. 
Louis, Pointe A La Hache, Mandeville, Prairieville, Denham Springs, 
Covington, New Orleans, Montegut, Violet, and Dulac
952 PM CDT Fri Aug 27 2021

...FLASH FLOOD WATCH WILL EXPIRE AT 10 PM CDT THIS EVENING...

The Flash Flood Watch for portions of southeast Louisiana and 
Mississippi, including the following areas and parishes, in 
southeast Louisiana, Ascension, Eastern Orleans, Livingston, Lower 
Jefferson, Lower Lafourche, Lower Plaquemines, Lower St. Bernard, 
Lower Terrebonne, Northwest St. Tammany, Southeast St. Tammany, 
Southern Tangipahoa, St. Charles, St. James, St. John The Baptist, 
Upper Jefferson, Upper Lafourche, Upper Plaquemines, Upper St. 
Bernard, Upper Terrebonne and Western Orleans. In Mississippi, 
Hancock and Harrison will expire at 10 PM CDT this evening.

The Flood Watch is cancelled. Flooding is no longer expected to pose 
a threat. Please continue to heed remaining road closures.

$$

BW

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood watch went out at Aug 27, 9:20 AM CDT, 57 minutes earlier.

Area forecast discussion, Aug 27, 9:20 AM CDT, 57 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
920 AM CDT Fri Aug 27 2021

.MORNING UPDATE...
Growing increasingly concerned about a predecessor rainfall event
(PRE) across portions of SE LA and coastal MS today. The
combination of an inverted surface trough that extends northward
from the Yucatan Peninsula up to the Central Gulf Coast, a plume
of deep tropical moisture with PWATs increasing to 2.2-2.3 inches,
and upper-level divergence over the area will provide a favorable
setup for at least locally heavy rain and flash flooding in these
areas especially this afternoon and evening. A Flash Flood Watch
may be necessary later this morning. /JRK

&&

.PREV DISCUSSION... /issued 409 AM CDT Fri Aug 27 2021/

Short Term (Today through Sunday)...
A strong tropical wave will continue to push across the area today
bringing an ample amount of moisture to the CWA. Efficient rainfall
will penetrate the area today increasing localized flood potential
in low lying/ flood prone areas where storms form. An excess of 2 to
4 inches per hour will be possible with periods of gusty winds. With
this strong feature there is a potential for some tide rises today,
but not enough for coastal flooding. The biggest short term concern
for the forecast period will continue to be Tropical Storm Ida and
its potential impacts to the area. We are expecting to experience
marine impacts as early as late tonight into Saturday and then
impacts will move inland as Ida makes landfall Sunday. This storm is
expected to become a strong to possibly major hurricane at landfall.
It is currently becoming very organized but still has some shear
fighting it. The main impacts right now will be damaging winds,
significant to life threatening storm surge, coastal flooding, and
heavy rainfall potentially causing localized flooding with 8 to 16
inches with 20 inches of isolated rainfall possible. So in summary,
our area is about to saturated for the next several days... Now is
the time to make final preparations before Ida makes landfall. If
driving through areas that have just been hit with heavy bands of
rainfall, remember to never attempt to drive through ponding
roadways! Turn around, Don't drown! /TDB/

LONG TERM (Monday and Beyond)...Tropical Storm Ida will continue to
bring direct impacts to the entire forecast area through at late
Monday night into Tuesday morning. In the wake of the tropical
system, deep layer northerly flow will take hold by Tuesday and
remain in place on Wednesday. This northerly flow pattern will
advect some drier mid-level air into the region, and this should
reduce POP values across the area to more climatological or lower
levels. The convection will also be more likely to develop later in
the day when the convective temperature is achieved.

Aviation (12Z taf cycle)...
Mostly VFR conditions will continue to prevail through the period.
Ceilings and visibility may see a decrease as thunderstorms move
through the area and impact terminals during late morning/afternoon
today , but once storms have moved out of area conditions will
improve. /TDB/

Marine...
Winds out of the east/SE will be 15 to 20kts today with the help of
a strong tropical wave moving across the area and continue to
increase through Saturday. By Sunday winds will have increased to 25
to 30kts as Tropical Storm Ida approaches landfall. This storm is
expected to bring significant impacts to the area and is forecast to
become a strong to major hurricane at landfall. There is a Hurricane
Watch for all coastal areas through Sunday morning. There may  be a
need for additional headlines for the Sunday-Monday forecast period
as Tropical storm Ida makes landfall. Once the tropical system moves
out of the coastal waters, high pressure will build in and help to
improves winds and seas. /TDB/

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  89  72  90  73 /  80  30  70  20
BTR  88  73  89  74 /  90  40  80  30
ASD  88  75  90  76 /  90  50  90  60
MSY  88  79  91  79 /  90  50  90  60
GPT  86  76  89  76 /  90  40  90  60
PQL  87  74  89  74 /  90  40  90  60

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Hurricane Watch for LAZ049-050-056>061-063>070-072-075>078.

     Storm Surge Watch for LAZ049-050-056>061-063>070-072-075-076-
     078.

GM...Hurricane Watch for GMZ530-532-534-536-538-550-552-555-557-570-
     572-575-577.

MS...Hurricane Watch for MSZ080>082.

     Storm Surge Watch for MSZ080>082.

GM...Huare considering arricane Watch for
GMZ532-534-536-538-550-552-555-557-570-572- 575-577.

&&

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 10:09 PM CDTHurricane WatchLIXAssumption, East Baton Rouge, East Feliciana, Iberville, Orleans, Pointe Coupee and 9 more36 hr
Aug 26, 10:09 PM CDTStorm Surge WatchLIXAssumption, Orleans, Saint Bernard, Saint James, Saint John the Baptist, Saint Tammany18 hr
Aug 27, 3:34 AM CDTSpecial Marine WarningLIX116 min
Aug 27, 5:27 AM CDTSpecial Marine WarningLIX48 min
Aug 27, 6:19 AM CDTSpecial Marine WarningLIX56 min
Aug 27, 7:12 AM CDTSpecial Marine WarningLIX63 min
Aug 27, 8:34 AM CDTSpecial Marine WarningLIX56 min
Aug 27, 10:10 AM CDTAreal Flood AdvisoryLIXOrleans, Saint Tammany3 hr
Aug 27, 12:21 PM CDTSpecial Marine WarningLIX54 min
Aug 27, 4:01 PM CDTHurricane WarningLIXAssumption, East Baton Rouge, East Feliciana, Iberville, Orleans, Pointe Coupee and 9 more60 hr
Aug 27, 4:01 PM CDTTropical Storm WarningLIXAssumption, East Baton Rouge, East Feliciana, Orleans, Saint Bernard, Saint Helena and 5 more24 days
Aug 27, 4:12 PM CDTStorm Surge WarningLIXAssumption, Iberville, Orleans, Saint Bernard, Saint James, Saint John the Baptist and 1 more3 days
Aug 27, 9:37 AM CDTRiver Flood WarningLIXHarrison6 days
Aug 27, 9:37 AM CDTRiver Flood WarningLIXHancock5 days
Aug 27, 9:37 AM CDTRiver Flood WarningLIXHarrison5 days
Aug 27, 9:37 AM CDTRiver Flood WarningLIXHarrison6 days
Aug 27, 10:46 AM CDTTropical Storm WatchLIXAmite, Pearl River, Pike, Walthall, Wilkinson5 hr
Aug 27, 1:28 PM CDTAreal Flood AdvisoryLIXHarrison, Jackson3 hr
Aug 27, 1:44 PM CDTFlash Flood WarningLIXHarrison3 hr

Nearby

Flash Flood Watches in Louisiana, 2021Flash Flood Watches in Mississippi, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.